Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Blacksburg, VA

March 28, 2007Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 28, 2007, 6:27 PM EDT for Franklin County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2007, 6:27 PM EDT (22:27 UTC)
Expired
Mar 28, 2007, 7:18 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:03 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 282230
SVRRNK
VAC067-282345-
/O.NEW.KRNK.SV.W.0012.070328T2227Z-070328T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 745 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FERRUM...AND MOVING EAST AT 25 MPH.  THIS 
  STORM WILL MERGE WITH A NEARLY STATIONARY THUNDERSTORM LOCATED 
  NEAR SNOW CREEK.  THE MERGER OF THESE TWO STORMS WILL RESULT IN
  TORRENTIAL DOWNPOURS AND LARGE HAIL.

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  SYDNORSVILLE...
  AND SNOW CREEK.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

LAT...LON 3700 8006 3685 8008 3679 7976 3685 7965
      3698 7962

$$

PEM
2 follow-up statements
000 
WWUS51 KRNK 282309
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT WED MAR 28 2007

VAC067-282345-
/O.CON.KRNK.SV.W.0012.000000T0000Z-070328T2345Z/
FRANKLIN VA-
707 PM EDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN FRANKLIN COUNTY...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SONTAG...JUST SOUTHEAST OF ROCKY MOUNT. 
THIS STORM WAS NEARLY STATIONARY.

IN ADDITION TO THE HAIL THREAT...EXPECT HEAVY RAIN.  FLOODING OF 
POOR DRAINAGE AREAS IS POSSIBLE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

LAT...LON 3700 8006 3685 8008 3679 7976 3685 7965
      3698 7962

$$

PEM
000 
WWUS51 KRNK 282318
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT WED MAR 28 2007

VAC067-282327-
/O.CAN.KRNK.SV.W.0012.000000T0000Z-070328T2345Z/
FRANKLIN VA-
717 PM EDT WED MAR 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IS
CANCELLED...

THUNDERSTORMS CURRENTLY OVER THE COUNTY HAVE WEAKENED 
CONSIDERABLY...ALTHOUGH HEAVY RAIN WILL CONTINUE OVER PORTIONS OF 
THE COUNTY THROUGH AT LEAST 730 PM.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA.

LAT...LON 3700 8006 3685 8008 3679 7976 3685 7965
      3698 7962

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:02 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 28, 4:02 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT AND THURSDAY/...

RUNNING LATE ON THE AFD...JUST ISSUED THE NEW FORECAST PACKAGE
EARLY WITH A REST OF THIS AFTERNOON FIRST PERIOD SINCE WE HAVE A
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF THE AREA THROUGH
800 PM THIS EVENING. A STRONG SHORT WAVE IS MOVING OVER THE UPPER
RIDGE OVER THE AREA AT MAXIMUM HEATING AND IN ADDITION...A BACK
DOOR COOL FRONT IS PROVIDING A GOOD LOW LEVEL BOUNDARY TO FOCUS
ON. THUNDERSTORMS SHOULD BE WIDESPREAD LATE THIS AFTERNOON AND
INTO THIS EVENING...ESPECIALLY ALONG THE BOUNDARY WHICH WILL BE
ACROSS THE CWA. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT WITH A
LOW FREEZING LEVEL AND STORMS EXPECTED TO BE MULTICELL. SHEAR IS
JUST STRONG ENOUGH THAT A FEW OF THE STRONGER STORMS MAY PRODUCE
DAMAGING WINDS. A FLASH FLOOD WATCH WAS CONSIDERED...BUT WITH FFG
AROUND 2 INCHES FOR SHORT DURATION HEAVY RAIN...WE DECIDED TO WAIT
AND SEE IF AND WHERE THE TSTMS SET UP ALONG THE BOUNDARY- MAY
ISSUE A SHORT FUSED FLASH FLOOD WATCH AT THAT POINT.

I USED A BLEND OF THE SLOW GFS AND FASTER NAM TO END THE PRECIP
THURSDAY MORNING...AND THEN BRING SOME CLEARING INTO THE EAST
THURSDAY AFTERNOON. SHOULD BE SOME LIGHT RAIN OR DRIZZLE ONGOING IN
THE MORNING IN SOUTHSIDE VA AND ALL OF NW NC...POSSIBLY FURTHER
NORTH AND EAST. TEMPS WILL BE TRICKY THURSDAY BASED ON HOW FAST
THE CLEARING IS. GENERALLY STAYED A LITTLE ABOVE GUIDANCE. &&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY NIGHT AND FRIDAY- I
FOLLOWED THE NAM CLOSELY HERE SINCE THE GFS HAS BEEN TOO
PROGRESSIVE WITH THE PATTERN. THIS WILL GIVE US GOOD RADIATION
CONDITIONS THU NIGHT AND I KEPT LOW TEMPS GENERALLY LOWER THAN
MOS. FRIDAY SHOULD BE A PLEASANT DAY WITH SEASONAL TEMPS AND LOW
HUMIDITY. WITH 850 TEMPS AROUND +10C...I RAISED HIGH TEMPS ABOVE
MOS GUIDANCE FRIDAY. THE UPPER RIDGE BUILDS OVER OUR AREA INTO
SATURDAY...AND WITH RETURN SOUTHWEST FLOW AND A POTENTIAL WARM
FRONT DEVELOPING...I KEPT THE CHANCE POPS IN THE MTNS AND SLIGHT
CHANCE FURTHER EAST. NEXT COOL FRONT IS PROGGED TO MOVE THRU THE
AREA SUNDAY...SO THE BEST CHANCE OF PRECIP THIS WEEKEND LOOKS TO
BE STA NIGHT AND SUNDAY AHEAD OF THIS FRONT. MONDAY WILL FEATURE
WEAK HIGH PRESSURE...AND THEN THE NEXT COOL FRONT IS PROGGED TO
MOVE THROUGH THE AREA WEDNESDAY. I KEPT A LOW CHC OF PRECIP FIR
THE SW RETURN FLOW TUE...AND FRONTAL PASSAGE WED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JJ
LONG TERM...JJ
Hazardous weather outlook, Mar 28, 4:15 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED MAR 28 2007

NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-058-WVZ042-292015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-MERCER-
415 PM EDT WED MAR 28 2007

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL.
THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED
TORNADO.

IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ018>020-022>024-034-035-045>047-059-WVZ043>045-292015-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
415 PM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE HAIL. THERE IS A
LOWER THREAT FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Mar 28, 5:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 W MARTINSVILLE AIRPOR 36.63N 80.13W
03/28/2007  E0.88 INCH       PATRICK            VA   UNKNOWN

&&

RSTONEFI
Local storm report, Mar 28, 5:51 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             RIDGEWAY                36.80N 79.13W
03/28/2007  E1.75 INCH       HALIFAX            VA   LAW ENFORCEMENT

&&

RSTONEFI
Local storm report, Mar 28, 5:53 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             RIDGEWAY                36.80N 79.13W
03/28/2007  E1.00 INCH       HALIFAX            VA   UNKNOWN

&&

RSTONEFI
Local storm report, Mar 28, 6:08 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      LANSING                 36.50N 81.51W
03/28/2007                   ASHE               NC   LAW ENFORCEMENT

            ONE PERSON EVACUATED FROM HOME. CREEKS/STREAMS OUT OF
            THIER BANKS.

&&

RSTONEFI
Local storm report, Mar 28, 6:10 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             LANSING                 36.50N 81.51W
03/28/2007  E0.88 INCH       ASHE               NC   UNKNOWN

&&

RSTONEFI
Local storm report, Mar 28, 6:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 S MARTINSVILLE AIRPOR 36.56N 80.02W
03/28/2007  E0.75 INCH       HENRY              VA   AMATEUR RADIO

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:19 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 28, 2:21 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke69 min
Mar 28, 3:12 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski78 min
Mar 28, 3:20 PM EDTSevere Thunderstorm WarningRNKMontgomery70 min
Mar 28, 4:10 PM EDTSevere Thunderstorm WarningRNKGrayson65 min
Mar 28, 4:28 PM EDTSevere Thunderstorm WarningRNKPulaski47 min
Mar 28, 5:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville83 min
Mar 28, 5:45 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville90 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.